Iowa, 2023

Excessive Heat in Iowa, August 21 to 24, 2023

August 21 to 24, 2023 · NWS ARX · 8 events in 8 counties and zones

While parts of the 2023 summer had warm to hot temperatures, it took until middle to late August for the combination of hot temperatures and higher humidity levels to build a heat wave. Excessive heat advisories and warnings were initially issued on Monday, August 21st for select counties, expanding for all counties in northeast Iowa until Thursday, August 24th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

While parts of the 2023 summer had warm to hot temperatures, it took until middle to late August for the combination of hot temperatures and higher humidity levels to build a heat wave. Excessive heat advisories and warnings were initially issued on Monday, August 21st for select counties, expanding for all counties in northeast Iowa until Thursday, August 24th. Heat indices reached and exceeded 100 degrees each day, with overall highest heat indices occurring on Wednesday, August 23rd. During this time, maximum daytime heat indices reached 119 degrees at Decorah (Winneshiek County) and 118 degrees at Charles City (Floyd County) and Oelwein (Fayette County). Many sites in northeast Iowa recorded heat indices of 110 to 120 degrees over the four days from August 21st to August 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 21, 5:10 AM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 21, 5:10 AM CST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
610 AM CDT Mon Aug 21 2023

.DISCUSSION...(Today through Sunday)
Issued at 400 AM CDT Mon Aug 21 2023

Key Messages:

 - Dangerous heat starts overspreading the area this afternoon.
   Tuesday and Wednesday look to have the highest heat indices
   with widespread values of 105-110 degrees expected.

 - Thursday still looks to be very warm, but exact temperatures
   depend on the characteristics of a front that moves through
   during the day.

 - Some very low rain chances (< 20%) today and towards the end of
   the week, with the best chance of rain in Wisconsin north of
   I-90 coming tonight into Tuesday morning.

Heat Details (Today - Thursday)

There is little change to the going forecast for the heat wave
this week. A downright record-breaking ridge is holding fast to
the central CONUS with the northern periphery of this block
currently riding the U.S./Canadian border and progged to shift
northward through the week as the ridge amplifies. Model
climatology's for mid to upper tropospheric heights are pegged at
the highest on record for this time of year (3-4 standard
deviations above normal) while the Extreme Forecast Index is
painting a solid three-day bullseye of 0.90-1.00 values for high
temperatures over the forecast area starting on Tuesday. The shift
of tails is only hovering around 1, so while record high
temperatures are likely, we probably won't be shattering them.
This pans out well when comparing the going forecast to the
current temperature records, with the forecast falling only a
couple of degrees on either side of the records.

Wednesday is by far the highest confidence day for excessive heat
criteria (heat indices above 105 degrees) to be met area-wide
with the lower tropospheric warm nose temps of +30-32 C. A look at
the 00Z EPS member progs have roughly half(!) of the membership
exceeding 100 degrees at La Crosse and nearly all members doing
the same at Charles City, IA. Small details still drive the
extent of the heat for Tuesday and Thursday. On Tuesday morning,
there are indications of an outflow boundary and possibly
precipitation spreading as far south as I-90 in western Wisconsin.
How far south this boundary progresses and how quickly it
retreats back to the northeast with the synoptic warm front will
drive heat indices in western Wisconsin in the afternoon. Not
surprisingly, the NBM inputs backed down slightly for high
temperatures for Tuesday in this area. Looking ahead to Thursday,
a surface trough (one might even call it a weak cold front) slides
through the region, but the overall temperatures gradient is not
very strong along its interface and we likely will see advisory,
if not warning level, heat indices along and just behind the
front.

Headline decisions this morning were somewhat messy and complex.
First, for today, upgraded the going advisory to a warning in
southeast MN and northeast IA through Thursday since four
straight days of at least advisory level heat indices should be
met--the criteria for a warning. Second, upgraded to a warning
for Tuesday for nearly the same footprint as the watch and
buffered it with an advisory on the fringes where confidence is
lower in how quickly the outflow boundary/surface warm front can
advance north. Upgraded to a warning for the entire area on
Wednesday given the very high confidence in the conceptual pattern
and model guidance for dangerous heat. For Thursday, kept the
watch going in collaboration with the offices to the south and
east since confidence in warning level indices is not as high. We
will likely need an advisory at a minimum, so will let later
updates drive where to draw that delineation between warning and
advisory.

Precipitation Details (Mainly Tonight - Tuesday Morning)

The main focus for any precipitation lies from tonight into
Tuesday morning as the lower tropospheric warm front lifts
northeastward and interacts with a subtle upper tropospheric PV
lobe driving down the amplifying ridge. The 00Z HREF suite has
several members--the NAMNEST and WRF-ARW--driving an outflow
boundary southward with the upwind propagation vector down as far
as the Interstate 90 corridor in western Wisconsin. A review of
the RAP/HRRR forecast profiles Tuesday morning shows only weak
inhibition aloft that could easily be overcome should additional
moisture saturate the top of the boundary layer. MUCAPE values
above this layer exceed 1000 J/kg, so have included the mention of
thunder with the added slight chance Pops.

Otherwise, could see isolated light showers over southeast
Minnesota and west-central Wisconsin late this morning into early
this afternoon as increasing theta-e advection near the surface
yields shallow instability profiles under the 750-mb warm nose.
Also cannot fully rule out some showers with the frontal passage
late in the week. Otherwise, there is no strong signal for
precipitation for the remainder of the week into the weekend.

End of the Week and the Weekend

Much cooler and seasonable air arrives for the day on Friday as a
secondary front pushes south Thursday night into Friday morning.
This sets the stage for a very pleasant weekend with surface high
pressure in control.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 610 AM CDT Mon Aug 21 2023

Low VFR to high MVFR ceilings gradually shift to the northeast
and lift today, with VFR conditions forecast for the remainder of
the TAF period. Showers and thunderstorms may impact areas north
of BCK between 03-12Z tonight, but impacts will be localized.
Winds will be from the southeast at 5-10G15 kts through the TAF
period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning from 11 AM Tuesday to 9 PM CDT Wednesday
     for WIZ032>034-041-042-053>055-061.

     Excessive Heat Watch from Wednesday evening through Thursday
     evening for WIZ032>034-041>044-053>055-061.

     Excessive Heat Warning from noon to 9 PM CDT Wednesday for
     WIZ017-029-043-044.

     Heat Advisory from 11 AM to 9 PM CDT Tuesday for WIZ029-043.

MN...Excessive Heat Warning from noon today to 8 PM CDT Thursday for
     MNZ086-094.

     Excessive Heat Warning from 11 AM Tuesday to 9 PM CDT Wednesday
     for MNZ079-087-088-095-096.

     Excessive Heat Watch from Wednesday evening through Thursday
     evening for MNZ079-087-088-095-096.

IA...Excessive Heat Warning from noon today to 8 PM CDT Thursday for
     IAZ008-009-018-019.

     Excessive Heat Warning from 11 AM Tuesday to 9 PM CDT Wednesday
     for IAZ010-011-029-030.

     Excessive Heat Watch from Wednesday evening through Thursday
     evening for IAZ010-011-029-030.

&&

DISCUSSION...Skow
AVIATION...Skow
Hazardous weather outlook, Aug 21, 3:33 AM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
433 AM CDT Mon Aug 21 2023

IAZ008-009-018-019-MNZ086-094-221345-
Mitchell-Howard-Floyd-Chickasaw-Dodge-Mower-
433 AM CDT Mon Aug 21 2023

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southeast Minnesota.

.DAY ONE...Today and Tonight

An Excessive Heat Warning is in effect starting this afternoon
with afternoon heat indices around 100 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An Excessive Heat Warning remains in effect through Thursday with
afternoon heat indices around 100 to 113 degrees.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-011-029-030-MNZ079-087-088-095-096-WIZ032>034-041-042-
053>055-061-221345-
Winneshiek-Allamakee-Fayette-Clayton-Wabasha-Olmsted-Winona-
Fillmore-Houston-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Vernon-Crawford-Richland-Grant-
433 AM CDT Mon Aug 21 2023

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An Excessive Heat Warning is in effect for Tuesday and Wednesday
with afternoon heat indices of 105 to 112 degrees expected. An
Excessive Heat Watch is in effect for Thursday with afternoon
heat index values of 98 to 108 degrees possible.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ029-221345-
Clark-
433 AM CDT Mon Aug 21 2023

This Hazardous Weather Outlook is for portions of central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible late tonight. Lightning will
be the main hazard with any storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Heat Advisory is in effect for Tuesday afternoon with heat
index values of 90 to 100 degrees expected. An Excessive Heat
Warning is in effect for Wednesday afternoon with heat index
values of 104 to 108 degrees expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-221345-
Taylor-
433 AM CDT Mon Aug 21 2023

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible late tonight. Lightning will
be the main hazard with any storms along with hail up to 1 inch in
diameter.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An Excessive Heat Warning is in effect for Wednesday afternoon
with heat index values of 100 to 105 degrees expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ043-221345-
Juneau-
433 AM CDT Mon Aug 21 2023

This Hazardous Weather Outlook is for portions of central
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Heat Advisory is in effect for Tuesday afternoon with heat
index values of 99 to 101 degrees expected. An Excessive Heat
Warning is in effect for Wednesday afternoon with heat index
values of 105 to 109 degrees expected. An Excessive Heat Watch is
in effect for Thursday afternoon with heat index values up to 105
degrees possible.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ044-221345-
Adams-
433 AM CDT Mon Aug 21 2023

This Hazardous Weather Outlook is for portions of central
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An Excessive Heat Warning is in effect for Wednesday afternoon
with heat index values of 105 to 108 degrees expected. An
Excessive Heat Watch is in effect for Thursday afternoon with heat
index values of 100 to 104 degrees possible.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 excessive heat. Local standard time, as filed.

Excessive Heat, Floyd

When
August 21, 11:00 AM CST to August 24, 8:00 PM CST
Where
Floyd forecast zone
Reported by
AWOS
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

The combination of anomalously high temperatures and humidity resulted in maximum heat indices of 116 degrees on Tuesday, August 22nd and 118 degrees on Wednesday, August 23rd at the automated weather observation station in Charles City.

Excessive Heat, Mitchell

When
August 21, 11:00 AM CST to August 24, 8:00 PM CST
Where
Mitchell forecast zone
Reported by
AWOS
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

The combination of anomalously high temperatures and humidity resulted in maximum heat indices of 114 degrees on Tuesday, August 22nd and 115 degrees on Wednesday, August 23rd at the automated weather observation station in Stacyville.

Excessive Heat, Winneshiek

When
August 22, 11:00 AM CST to August 24, 8:00 PM CST
Where
Winneshiek forecast zone
Reported by
AWOS
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

The combination of anomalously high temperatures and humidity on Tuesday, August 22nd and Wednesday, August 23rd resulted in maximum heat indices of 108 to 119 degrees across Winneshiek County. The maximum heat index reached 109 degrees on Tuesday near Jackson Junction and 119 degrees on Wednesday at the automated weather observation station in Decorah.

Excessive Heat, Fayette

When
August 22, 11:00 AM CST to August 24, 8:00 PM CST
Where
Fayette forecast zone
Reported by
AWOS
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

The combination of anomalously high temperatures and humidity on Tuesday, August 22nd and Wednesday, August 23rd resulted in maximum heat indices of 106 to 118 degrees in parts of Fayette County. The maximum heat index reached 108 degrees on Tuesday and 118 degrees on Wednesday at the automated weather observation station in Oelwein.

Excessive Heat, Allamakee

When
August 22, 11:00 AM CST to August 24, 8:00 PM CST
Where
Allamakee forecast zone
Reported by
Public
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

The combination of anomalously high temperatures and humidity on Tuesday, August 22nd and Wednesday, August 23rd resulted in maximum heat indices of 103 to 108 degrees in parts of Allamakee County.

Excessive Heat, Chickasaw

When
August 22, 11:00 AM CST to 8:00 PM CST
Where
Chickasaw forecast zone
Reported by
Public
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

The combination of anomalously high temperatures and humidity resulted in maximum heat indices of 108 degrees on Tuesday, August 22nd and 118 degrees on Wednesday, August 23rd in New Hampton.

Excessive Heat, Clayton

When
August 22, 11:00 AM CST to August 24, 8:00 PM CST
Where
Clayton forecast zone
Reported by
Public
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

The combination of anomalously high temperatures and humidity on Tuesday, August 22nd and Wednesday, August 23rd resulted in maximum heat indices of 102 to 113 degrees in parts of Clayton County. The maximum heat index reached 106 degrees on Tuesday in Mcgregor and 113 degrees on Wednesday in Monona.

Excessive Heat, Howard

When
August 22, 11:00 AM CST to August 24, 8:00 PM CST
Where
Howard forecast zone
Reported by
Public
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

The combination of anomalously high temperatures and humidity resulted in maximum heat indices reaching 112 degrees on Tuesday, August 22nd in Saratoga and 116 degrees on Wednesday, August 23rd in Riceville.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138503, 1138521, 1138506, 1138509, 1138515, 1138516, 1138517, 1138520.